A 15 year old girl was posted for cortical mastoidectomy with tympanoplasty for chronic suppurative otitis media under general anesthesia. She was thin built with body mass index 18 kg/m2, ASA-PS I, with no significant family or personal history. Preoperative investigations were unremarkable. She was anxious about the surgery for which she was counselled and advised oral diazepam 5 mg on the night before and two hours prior to surgery.
The patient was still anxious when she arrived in the operation theatre, so she was again counselled and reassured. Anesthesia was induced with intravenous (IV) fentanyl 80 µg, propofol 80 mg and vecuronium 4 mg. After tracheal intubation, anesthesia was maintained with isoflurane in 50% oxygen, with supplemental doses of vecuronium to maintain muscle relaxation. Paracetamol 750 mg IV infusion and IV dexamethasone 4 mg was given after induction of anesthesia. During the two hours of surgical period her vitals were stable. Ventilation was adjusted to keep end tidal CO2 (ETCO2) between 30-35 mmHg. She received 600 ml of Ringers lactate intraoperatively, and the blood loss was insignificant. IV ondansetron 4 mg was given at the end of the surgery. After the completion of surgery, residual neuromuscular block was reversed with IV neostigmine 2 mg and glycopyrrolate 0.4 mg. Once she regained consciousness, obeyed commands, and had regular spontaneous respiration with adequate tidal volume, her trachea was extubated and she was shifted to the post anesthesia care unit (PACU). Supplemental oxygen at 5L/ min was provided via facemask.
After 15 min in the PACU, the patient complained of difficulty in breathing and became agitated. She started hyperventilating with deep breaths at the respiratory rate (RR) of 60-70/min. Her heart rate (HR) and blood pressure (BP) started to increase and reached a maximum of 180/min and 180/70 mmHg respectively. Initially, we suspected it to be agitation due to pain and gave her fentanyl 20 µg IV bolus, but there was no improvement. We tried to support the ventilation using Bain’s circuit and anatomical face mask with oxygen flow at 10L/min. Suspecting recurarization, 0.5 mg neostigmine and 0.1 mg glycopyrrolate IV was given. But her respiratory rate did not settle. So, we planned to sedate her with IV propofol 20 mg. She became calm with normal breathing pattern and her HR settled to 100- 110/ min. But once the patient was awake from the effect of propofol, the symptoms reoccurred. Suspecting full bladder, bladder catheterization was done and urine was drained. As the symptom did not improve, IV propofol 20 mg was repeated. Although the symptom was relieved for a few min, she started to hyperventilate again after the effect of propofol wore off. This time, after an episode of hyperventilation, she developed apnea. She was unresponsive to verbal and painful stimuli. Oxygen saturation started to fall and reached up to 80%. Oxygenation and ventilation was quickly supported with bag and mask ventilation, limiting the RR to 10 breaths/min. After about 10 manual breaths, she resumed spontaneous respiration but soon started to hyperventilate. The series of hyperventilation, breath holding, desaturation, bag and mask ventilation and resumption of spontaneous respiration occurred for 3 cycles. Meanwhile, blood sample was sent for arterial blood gas (ABG) analysis. IV haloperidol 2.5 mg was given and repeated after 5 min. Finally, the patient became sedated and calm. HR settled to 90/min and respiratory pattern normalized with RR of 14-16/min. Thirty min later, she regained consciousness. This time her respiratory pattern and vitals continued to remain normal.
The ABG analysis revealed severe respiratory alkalosis with pH 7.672, pCO2 13.6 mmHg, pO2 129 mmHg and lactate 3.1 mmol/L. Electrolytes and blood glucose were within normal range. She was shifted to ICU for monitoring and further management. Haloperidol 2.5 mg IV was advised as needed for recurrence of symptom. During her stay in ICU, she remained conscious, cooperative, and had stable vitals. ABG returned to normal level. When enquired later about her experience of the event, she remembered that she felt difficulty in breathing. Apart from that she did not have any intraoperative recall or any memory of events in the PACU.
Psychiatric consultation suggested a diagnosis of acute stress reaction. No significant personal or family history of conversion disorder, panic attack, schizophrenia, depression or mania was found. She was advised oral lorazepam at bedtime. The next day she was shifted to in-patient-unit and discharged from the hospital on the third postoperative day.